(NaturalNews) Prilosec, Nexium, Prevacid, Aciphex. These and a dozen more drugs known as proton pump inhibitors (PPIs) have quickly become superstars of Big Pharma. As recently reported by US News and World Report
, last year people worldwide shelled out some $ 25.6 billion for these drugs that are supposed to alleviate heartburn and gastroesophageal reflux disease (GERD). Although hailed by most doctors as safe, reports have started cropping up that side effects may include everything from dizziness to osteoporosis (http://www.naturalnews.com/025369_drugs_medication_osteoporosis.html
), increased risk of heart attacks, pneumonia (http://www.naturalnews.com/026361_drugs_medication_hospital.html
) and more. Now comes research that shows the drugs actually cause the symptoms they are supposed to treat.
A new study just published in Gastroenterology
, the official journal of the American Gastroenterological Association (AGA) Institute, found that taking a PPI drug for eight weeks induced acid-related symptoms including heartburn, acid regurgitation and dyspepsia in healthy individuals soon after they stopped taking the pills.
"The observation that more than 40 percent of healthy volunteers, who have never been bothered by heartburn, acid regurgitation or dyspepsia, develop such symptoms in the weeks after cessation of PPIs is remarkable and has potentially important clinical and economic implications," Christina Reimer, MD, of Copenhagen University and lead author of the study, said in a statement to the media. "This study indicates unrecognized aspects of PPI withdrawal and is a very strong indication of a clinically significant acid
rebound phenomenon that needs to be investigated in proper patient populations."
In the randomized double-blind placebo-controlled trial, the scientists investigated whether long-term treatment with a PPI could cause a dependency state. Specifically, they wanted to see if patients would need non-stop, continuous treatment with the drugs due to rebound acid hypersecretion when the medications were stopped. In all, 120 healthy participants were randomized to about three months of taking inactive placebo pills or 40 mg. of the PPI drug
esomeprazole (brand names: Nexium, Esotrex) daily. This was followed by having all the research subjects take a placebo for another four weeks. A Gastrointestinal Symptom Rating Scale (GSRS) was filled out weekly by those participating in the study.
During the first two weeks after withdrawal of the PPI, the majority of research participants began to have mild to moderate indigestion discomfort. What's more, the GSRS scores for acid-related symptoms were significantly higher in the PPI group during weeks 10, 11 and 12 of the study. In fact, 44 percent of the people taking the PPI experienced at least one worrisome acid-related symptom in weeks nine through 12 compared to only 15 percent in the control taking placebo pills. About 22 percent of people in the PPI group complained of dyspepsia, heartburn
or acid regurgitation in week 10 and 11; around 21 percent of the research subjects had indigestion problems in week 12 of the study. However, those in the placebo group reported indigestion and reflux symptoms at a far lower rate. Only about seven, five and two percent of them had heartburn or other related problems during weeks 10, 11 and 12 of the study.
"We find it highly likely that the symptoms observed in this trial are caused by rebound acid hypersecretion and that this phenomenon is equally relevant in patients treated long term with PPIs. If rebound acid hypersecretion induces acid-related symptoms, this might lead to PPI dependency. Our results justify the speculation that PPI dependency could be one of the explanations for the rapidly and continuously increasing use of PPIs," Dr. Reimer stated.
In the media statement, the researchers noted previous research has have shown that about 33 percent of patients who start taking PPI drugs keep on refilling their prescriptions. So why do they need maintenance therapy if these drugs are supposed to successfully treat GERD
and related conditions? Reimer's research strongly indicates it's because when people try to stop taking PPIs, they experience an increase in gastric acid secretion that soars beyond their pre-treatment levels. Within two weeks after withdrawal from treatment, they experience even worse heartburn, regurgitation and other GERD symptoms than ever -- so they have to go right back on the expensive PPI drug therapy. For more information: http://www.gastro.org/wmspage.cfm?parm1=7371http://health.usnews.com/articles/health/2009/05/29/got-heartburn-a-c...
Have comments on this article? Post them here:
people have commented on this article.